Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS Raleigh, NC

May 22, 2004Johnston County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 22, 2004, 11:37 PM EDT for Johnston County, North Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2004, 11:37 PM EDT (03:37 UTC)
Expired
May 23, 2004, 1:30 AM EDT
In force
113 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Johnston County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 230338
FFWRAH
NCC101-230530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1137 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 130 AM EDT

* AT 1137 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER CENTRAL JOHNSTON COUNTY.

* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND...
  FOUR OAKS...
  JOHNSTON COUNTY AIRPORT...
  SELMA...
  SMITHFIELD...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

DGS
2 follow-up statements
000 
WGUS72 KRAH 230422
FFSRAH
NCC101-230530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1220 AM EDT SUN MAY 23 2004

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR JOHNSTON COUNTY 
UNTIL 130 AM...

AT 1219 AM EDT DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER
SOUTHERN JOHNSTON COUNTY.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE...OVERSHOT...FOUR 
OAKS...BENTONVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

$$

DGS
000 
WGUS72 KRAH 230541
FFSRAH
NCC101-230600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
145 AM EDT SUN MAY 23 2004

...THE FLASH FLOOD WARNING FOR JOHNSTON COUNTY HAS EXPIRED...

AS OF 140 AM... THE HEAVY RAIN HAS ENDED OVER JOHNSTON COUNTY. 
SCATTERED SHOWERS AND AN ISOLATED STORMS OR TWO REMAIN POSSIBLE 
OVERNIGHT... HOWEVER NO ADDITIONAL HEAVY RAIN IS EXPECTED.

SOME STREETS MAY STILL HAVE MINOR FLOODING FROM EARLIER RAINS. 
REMEMBER THAT MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE 
WATER IS USUALLY DEEPER THAN IT APPEARS... ESPECIALLY AT NIGHT. 

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:59 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 22, 9:59 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT SAT MAY 22 2004

...LIFE THREATENING FLOOD SITUATION ONGOING OVER WILSON
AND SOUTHERN NASH COUNTIES...

.DISCUSSION...

RADAR TRENDS AND WATER VAPOR SATELLITE LOOP INDICATE A SERIOUS
CONVECTIVE FLOOD SITUATION ONGOING OVER THE CENTRAL COASTAL PLAIN
FROM WILSON AND BAILEY TO GREENVILLE AND SNOW HILL. THIS ON TOP OF
A NIGHT OF PULSE SEVERE STORMS WITH LARGE HAIL AND FREQUENT INTENSE
CG LIGHTNING. AN MCS GENERATED OVER THE REGION THIS EVENING WITH
THE HELP OF NUMEROUS OUTFLOW BOUNDARIES AND LAST NIGHTS OLD MCS
BOUNDARY AS THE FOCUS... COMBINED WITH INTENSE SURFACE AFTERNOON
HEATING AND MOISTURE CONVERGENCE.

AT THE SURFACE... AN EAST-WEST STATIONARY BOUNDARY... COMBINED WITH
NEW OUTFLOW BOUNDARIES CONTINUED TO FOCUS AND MAXIMIZE CONVERGENCE
AND LIFT OVER THE CENTRAL COASTAL PLAIN AT 900 PM. CELLS WERE
BACKBUILDING TO THE WEST... THEN DUMPING TORRENTIAL RAINFALL AS THEY
DRIFTED EAST IN A TRAINING FASHION OVER SOUTHERN NASH AND WILSON
COUNTIES. THE IR SATELLITE INDICATED CLOUD TOP TEMPERATURES IN THE
RANGE OF MINUS 70 DEGREES CELSIUS... WERE FINALLY BEGINNING A
WARMING PROCESS SINCE 930 PM.

RADAR ESTIMATES (SOME HAIL CONTAMINATION) OF BETWEEN 4 AND
7 INCHES OF RAIN HAS FALLEN IN THESE AREAS... WITH OVER 3 INCHES IN
AN HOUR FOR RAINFALL RATES. FLOODING WILL CONTINUE FOR SEVERAL MORE
HOURS AFTER THE RAINFALL ENDS. WE WILL HAVE TO EXTEND THE FLASH
FLOOD WARNINGS FOR THESE COUNTIES AFFECTED.

THE OTHER SEVERE SIDE OF THIS MESOSCALE CONVECTIVE SYSTEM HAS BEEN
THE TREMENDOUS CG LIGHTNING. BETWEEN 800 PM AND 900 PM THIS
EVENING... THERE WERE NEARLY 2500 CG STRIKES OVER THE CENTRAL
COASTAL PLAIN CENTERED OVER WILSON COUNTY.

THIS UPDATE WILL FOCUS ON A SLOW DECAY OF THE MCS OVER THE CENTRAL
COASTAL PLAIN AS IT REMAINS NEARLY STATIONARY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WARNINGS FOR SOUTHERN NASH AND WILSON COUNTIES
WILL BE EXTENDED DUE TO ONGOING HEAVY RAIN THERE.
&&

BADGETT
Hazardous weather outlook, May 22, 4:20 AM EDT, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT SAT MAY 22 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
420 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Local storm report, May 22, 9:00 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WILSON                  35.73N 77.92W
05/22/2004  1.00 INCH        WILSON             NC   LAW ENFORCEMENT

&&

GIH
Local storm report, May 22, 9:03 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      WILSON                  35.73N 77.92W
05/22/2004                   WILSON             NC   LAW ENFORCEMENT

            FLOODING IN THE CITY OF WILSON AND AROUND THE COUNTY

&&

GIH
Local storm report, May 22, 9:20 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      WILSON                  35.73N 77.92W
05/22/2004                   WILSON             NC   TRAINED SPOTTER

            WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
            ALSO PEA SIZE HAIL CURRENTLY

&&

GIH
Local storm report, May 22, 10:19 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1019 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             2 S WILSON              35.70N 77.92W
05/22/2004  0.75 INCH        WILSON             NC   LAW ENFORCEMENT

            REPORTED AT HIGHWAYS 301 AND 117

&&

GIH
Local storm report, May 22, 11:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1103 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      BAILEY                  35.78N 78.11W
05/22/2004                   NASH               NC   LAW ENFORCEMENT

            SEVERAL STREETS UNDER WATER.

&&

GIH
Local storm report, May 22, 11:06 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1106 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      5 SE BAILEY             35.73N 78.05W
05/22/2004                   WILSON             NC   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF ROAD FLOODING ACROSS SOUTHERN NASH
            COUNTY TO THE WILSON COUNTY LINE. WATER RUNNING ACROSS
            THE ROADS.

&&

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
May 22, 8:42 PM EDTFlash Flood WarningRAHWilson93 min
May 22, 9:34 PM EDTFlash Flood WarningRAHNash86 min
May 22, 9:42 PM EDTSevere Thunderstorm WarningRAHWilson33 min
May 22, 10:09 PM EDTFlash Flood WarningRAHWilson3 hr
May 22, 10:54 PM EDTFlash Flood WarningRAHNash2 hr
May 23, 12:49 AM EDTSevere Thunderstorm WarningRAHDurham26 min
May 23, 1:51 AM EDTFlash Flood WarningRAHDurham84 min
May 23, 2:26 PM EDTFlash Flood WarningRAHHarnett94 min
May 23, 3:35 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningRAHWayne32 min
May 23, 4:46 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 23, 4:50 PM EDTSevere Thunderstorm WarningRAHAlamance25 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHCumberland25 min
May 23, 7:27 PM EDTSevere Thunderstorm WarningRAHMoore33 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.